Thrombotic thrombocytopenic purpura in a patient treated with imatinib mesylate: True association or mere coincidence?

Ziyad Al Aly, Jennifer M. Philoctête Ashley, Mary E. Gellens, Esther A. González

Research output: Contribution to journalArticlepeer-review

29 Scopus citations

Abstract

Thrombotic thrombocytopenic purpura (TTP), characterized by thrombocytopenia and microangiopathic hemolytic anemia, is a relatively rare disorder. The majority of cases have no defined causes. TTP has been reported in association with many drugs, but not with imatinib mesylate. We report a 22-year-old African-American woman who developed idiopathic hypereosinophilic syndrome. She was treated with imatinib mesylate and subsequently developed microangiopathic hemolytic anemia, thrombocytopenia, and acute renal failure. TTP was diagnosed. A kidney biopsy was performed and was diagnostic of thrombotic microangiopathy. The patient was treated with plasma exchange and hemodialysis. Her eosinophilia resolved, but she remained dialysis dependent. To our knowledge, this is the first case report of the possible association between imatinib mesylate and TTP.

Original languageEnglish
Pages (from-to)762-768
Number of pages7
JournalAmerican Journal of Kidney Diseases
Volume45
Issue number4
DOIs
StatePublished - Apr 2005
Externally publishedYes

Keywords

  • Thrombotic thrombocytopenic purpura (TTP)
  • acute renal failure
  • hypereosinophilic syndrome (HES)
  • imatinib mesylate (Gleevec; Novartis Pharmaceuticals, East Hanover, NJ)
  • thrombotic microangiopathy

Fingerprint Dive into the research topics of 'Thrombotic thrombocytopenic purpura in a patient treated with imatinib mesylate: True association or mere coincidence?'. Together they form a unique fingerprint.

Cite this